“Roofies” prove a dangerous catch to partying

Home Features “Roofies” prove a dangerous catch to partying

Dana Cervantes

Published: June 20, 2006

Breaks from classes provide a fun distraction from the rigors of studying, but unfortunately the time-tested college student tradition of binge drinking has its harmful consequences such as alcohol poisoning blackouts, arrests, and unintended or unwanted sexual activity. One of the emerging trends is the use of a dangerous drug called Rohypnol, street name “Roofies.”

The office of National Drug Control Policy described it as being similar to the tranquilizers used in Valium, only ten times stronger. Roofies acts as a sedative, slowing motor skills and inducing amnesia, muscle realization and sleep. These symptoms will occur within 20-30 minutes and last for several hours. It’s also called the “forget pill” because when users wake up, they can’t remember what happened. They may feel a little sluggish and think that they drank too much the night before, but they won’t remember anything.

It is extremely important to pay attention to your environment at all times, even on vacation. If a drink is laced unknowingly consumed it, the victim loses all control of the situation. The drug has no taste or odor and dissolves very quickly, so victims don’t realize what is happening. About ten minutes after ingesting the drug, the victim may feel dizzy and disoriented, simultaneously too hot and too cold, or nauseated. He or she may experience difficulty speaking and moving, and then pass out. When mixed with alcohol or other drugs it may lead to respiratory depression, aspiration and even death.

While it’s illegal for Roofies to be prescribed in the United States, it is legal for individuals to purchase it elsewhere, namely Mexico, and bring it across the borders. Many young people are bringing the drug into the country and onto college campuses after traveling to Mexico for spring break. All it takes is a prescription from a Mexican doctor and a declaration form at customs. Police departments in several parts of the country are reporting that Roofies are being sold for as little as $2-$3 per tablet in several locations.

With the increase in availability of Roofies, students need to be aware of how to prevent being affected by the dangerous drug. Always be aware of the danger that, wherever you are, someone may try to spike your drink. Therefore the Roofie Foundation offers the following advice: never ever leave a drink unattended. If you go to the bathroom or outside, take your drink with you. If for whatever reason you have left it unattended, do not drink it. If a stranger offers you a drink do not accept it. Even if co-workers or acquaintances offer you a drink, make sure you see it either poured or opened and ensures that no one touches it except the bartender prior to drinking it. If you go out with a group, help to make yourself safe by nominating a designated driver to keep an eye on the group’s drinks.

Karl Radford, a local Pensacola bartender, says it is very important for friends to look out for one another. “I’ve seen men just sit at the end of my bar and stare at women. It’s almost like they are waiting for just the right moment to slip something into their drink,” he said.

Remember these drugs are tasteless, odorless, and although one (Rohypnol) has a blue dye added; this blue dye does not show up for almost 20 minutes. Also it does not show up in red wine, in cola, or any other dark drinks. It cannot be seen in a colored bottle such as a bottle of Beck’s, Budweiser, or wine bottles. Wherever possible try to drink out of a bottle or can. It is much more difficult to spike a bottle or can than it is to drop a drug into a drink in an open glass.

Just because you are not drinking alcohol does not make you safe. There have been reports of drugs being spiked in tea, coffee, milk, milk shakes, and cola.

If you think your drink as been spiked, here is the best way to deal with the effect because there is nothing you can do but wait it out. Everyone is aware of his or her own personal tolerance to alcohol. If you feel odd, nauseous, slightly drunk, or wasted after only a couple of drinks, and you know that you cannot be drunk, there is more than a chance that your drink has been spiked. If so, go immediately to a place of safety. If you are with friends, tell them of your worries; get them to get you out of the place as soon as possible and to get you home either in their car or by cab.

Laura Elliott, a nurse at Baptist Hospital in Pensacola, has seen many cases involving alcohol poisoning or spiking. “It is shocking to see how many girls get raped or abused because they got too drunk at a bar or party or because someone spiked their drink when they weren’t paying attention. It is so important to have a buddy system in place at all times when going out.”

Once safely home, ask your friend to stay with you until the effects of the drug have worn off the following morning. However, be very sure that you absolutely trust the person or friend you are asking. Many victims have been raped by people they know, in some cases co-workers and colleagues, and in other cases friends of friends or acquaintances. 

If you are alone or with a stranger, go to the landlord or manager and tell them. It is important to get to a place of safety as soon as possible. Get the landlord to put you in his or her private accommodation or an office while they call a taxi or a friend, or your parents to get you home safely. If possible, always make sure that you are accompanied by a trusted friend.

Leave a Reply